'Enhancer' Knocks Bodybuilders for Loop

Study shows body-building supplement GBL causes severe withdrawal symptoms

TUESDAY, Dec. 04, 2001 (HealthDayNews) -- A supplement used by body builders to enhance athletic performance can cause severe withdrawal symptoms when people stop taking it, new research shows.

Doctors in the Department of Emergency Medicine at the University of Massachusetts Medical School report that five people who tried to wean themselves off gamma butyrolactone (GBL) wound up in the hospital with rapid heartbeats, high blood pressure, severe hallucinations and paranoid delusions.

GBL has a word-of-mouth reputation in the gym for increasing muscles. But the lead author on the research, Dr. Marco Sivilotti, says, "It's not a supplement. It's not a performance enhancer. It's a drug of abuse."

"There's a severe downside to this," he adds. "It's very potent, and therefore it has a profile for a successful drug of abuse, if there is such a thing."

The research findings appear in the December issue of the Annals of Emergency Medicine.

The U.S. Food and Drug Administration already knows how dangerous GBL can be. In January 1999, the federal agency issued a warning about the dangers of products containing GBL, and asked companies to voluntarily recall such products. The supplement is illegal in several states, including Florida, Nevada, California, Hawaii and Rhode Island.

GBL, which is also taken as a party drug, can be bought through mail order, in some stores, or over the Internet. It is sold as Blue Nitro, Blue Nitro Vitality, Renewtrient, Revivarant, Revivarant G, Gamma G and other brand names. It's touted as a sleep aid, stress reducer and sexual performance enhancer.

When GBL is absorbed into your body, it quickly turns into gamma hydroxybutyrate (GHB). GHB is known as the "date rape" drug because it puts a person in a state of stupor, and it was deemed an illegal, controlled substance by the U.S. Drug Enforcement Administration in March 2000. Alcohol enhances the effects of both GBL and GHB, and experts say GBL is as dangerous as GHB.

In the Massachusetts study, Sivilotti and his colleagues treated the five people over a six-month period in 1999. All had come to the emergency room with severe health problems following efforts to try to quit taking GBL.

All five had the same symptoms: a racing heartbeat, high blood pressure, paranoid delusions and hallucinations. Tests showed none of them had taken other drugs or alcohol.

After being admitted to the intensive care unit, none of them responded to high doses of tranquilizers, which is standard treatment for delirium. Some had to be physically restrained. Once they were given the barbiturate pentobarbital (brand name Nembutal), however, their conditions improved.

The median stay in the hospital was five days, and all five patients were released on tapering doses of tranquilizers or pentobarbital, the study says.

One thing Sivilotti notes in the study is the fact that each of the patients had used GBL supplements for only two to four months, which means addiction develops rapidly.

Charles Fetrow, a clinical pharmacologist with the University of Pittsburgh's Medical Center, Passavant Hospital, is familiar with the pitfalls of GBL use.

"I would say this is not surprising," he says of the latest findings. "It doesn't surprise me that there would be a withdrawal syndrome."

Moreover, as far as Fetrow is concerned, GBL has no medical value.

"The benefits seem very small, and the risks very high," he says. "To me, there's no need to even embark on this course. You can't trust the product. You can kill yourself with it, so why would you do that? I just don't see the point."

What To Do

To learn more about GBL and GHB, check out the Drug Enforcement Administration.

Read the FDA's warning on GBL.

Here's more on the date rape drug, GHB, and other dangerous "club drugs".

SOURCES: Interviews with Marco Sivilotti, M.D., Department of Emergency Medicine, Queen's University, Kingston, Ontario, Canada, and formerly with Department of Emergency Medicine, University of Massachusetts Medical School; Charles Fetrow, clinical pharmacologist, University of Pittsburgh Medical Center, Passavant Hospital, Pittsburgh, Pa.; December 2001 Annals of Emergency Medicine
Consumer News